Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 224, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 18, 2008, 3:23 AM CDT for Pawnee County, Stafford County, Kansas. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2008, 3:23 AM CDT (08:23 UTC)
- Expired
- Jun 18, 2008, 4:15 AM CDT
- In force
- 52 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Pawnee County, KS, Stafford County, KS
The radar
The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 4:00 AM CDT | TSTM WND GST 70 | 1 Nw St. John, KS | |
| Jun 18, 4:00 AM CDT | TSTM WND GST 80 | 1 Nw St. John, KS | THE WINDS BLEW A IRRIGATION CIRCLE INTO A DITCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 2:13 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1025 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1140 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 180823
SVRDDC
KSC145-185-180915-
/O.NEW.KDDC.SV.W.0224.080618T0823Z-080618T0915Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
323 AM CDT WED JUN 18 2008
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS.
STAFFORD COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 415 AM CDT
* AT 319 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS
UP TO 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 36 MILES NORTHEAST OF HUDSON TO 13 MILES NORTHWEST
OF RADIUM...MOVING SOUTH AT 60 MPH.
* LOCATIONS IMPACTED INCLUDE...
RADIUM...
SEWARD...
HUDSON...
ST. JOHN...
STAFFORD...
ZENITH...
NEOLA...
RURAL RESIDENCES OF EASTERN PAWNEE AND STAFFORD COUNTIES.
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
WEDNESDAY MORNING FOR SOUTHWESTERN KANSAS.
LAT...LON 3832 9905 3834 9902 3826 9901 3826 9848
3824 9846 3788 9846 3787 9845 3782 9846
3782 9896
TIME...MOT...LOC 0823Z 348DEG 52KT 3848 9827 3828 9900
$$
UMSCHEID2 follow-up statements
000
WWUS53 KDDC 180841
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
340 AM CDT WED JUN 18 2008
KSC145-185-180915-
/O.CON.KDDC.SV.W.0224.000000T0000Z-080618T0915Z/
PAWNEE KS-STAFFORD KS-
340 AM CDT WED JUN 18 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR STAFFORD AND EASTERN PAWNEE COUNTIES...
AT 338 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS OF 65 TO 75 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST OF HUDSON TO 4 MILES
WEST OF RADIUM...MOVING SOUTH AT 60 MPH.
* LOCATIONS IMPACTED INCLUDE...
SEWARD...
HUDSON...
ST. JOHN...
ZENITH...
NEOLA...
RURAL RESIDENCES OF EASTERN PAWNEE AND STAFFORD COUNTIES.
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.
AT 326 AM...THE GREAT BEND AUTOMATED OBSERVATION RECORDED A
64 MPH WIND GUST.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
WEDNESDAY MORNING FOR SOUTHWESTERN KANSAS.
LAT...LON 3832 9905 3834 9902 3826 9901 3826 9848
3824 9846 3788 9846 3787 9845 3782 9846
3782 9896
TIME...MOT...LOC 0840Z 348DEG 52KT 3819 9847 3814 9895
$$
UMSCHEID000
WWUS53 KDDC 180916
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
416 AM CDT WED JUN 18 2008
KSC145-185-180926-
/O.EXP.KDDC.SV.W.0224.000000T0000Z-080618T0915Z/
PAWNEE KS-STAFFORD KS-
416 AM CDT WED JUN 18 2008
...THE SEVERE THUNDERSTORM WARNING FOR STAFFORD AND EASTERN PAWNEE
COUNTIES EXPIRED AT 415 AM CDT...
THE MOST DANGEROUS PORTION OF THE STORM HAS EXITED THE WARNED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
WEDNESDAY MORNING FOR SOUTH CENTRAL KANSAS.
LAT...LON 3832 9905 3834 9902 3826 9901 3826 9848
3824 9846 3788 9846 3787 9845 3782 9846
3782 9896
TIME...MOT...LOC 0841Z 348DEG 52KT 3818 9847 3813 9895
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:14 AM CDT, 9 minutes earlier.
Area forecast discussion, Jun 18, 3:14 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 314 AM CDT WED JUN 18 2008 .DISCUSSION... DAYS 1-2... AN MCS WAS MOVING SOUTHEAST THROUGH THE NORTHEAST PORTION OF THE CWA EARLY THIS MORNING. THE SEVERE WEATHER THREAT APPEARS TO BE DIMINISHING WITH IT AS WIND REPORTS SO FAR ARE BELOW SEVERE LEVELS. LATEST IR SAT PICS INDICATE THAT THE CLOUD TOPS ARE WARMING OVER THE WEST END OF THE SYSTEM BUT COOLING FARTHER EAST IN CENTRAL KS. TRAJECTORY OF THIS SYSTEM WOULD HAVE IT SOUTH OF THE CWA BEFORE 12Z IF IT HOLDS TOGETHER THAT LONG. HAVE REMOVED THE CHANCE POPS FROM THE SOUTHEAST THIS MORNING. SFC OBS AND RADAR LOOPS SHOW THE MCS KICKING OUT AN OUTFLOW BOUNDARY TO THE WEST. UPPER AIR ANALYSIS SHOWED A NORTHERN BRANCH SHORTWAVE TROUGH OVER NORTHERN CALIFORNIA AND OREGON. THIS WAS TRACKING EAST AND SHOULD BE MOVING OUT INTO THE CENTRAL HIGH PLAINS LATER THIS AFTERNOON. MUCH OF EASTERN COLORADO AND EXTREME WESTERN KANSAS WAS CLOUD FREE THIS MORNING. AFTERNOON HEATING OVER THE WESTERN HIGH PLAINS SHOULD SUFFICIENTLY DESTABILIZE THE ATMOSPHERE FOR THUNDERSTORMS TO DEVELOP OFF THE HIGHER TERRAIN AND MOVE INTO WESTERN KANSAS LATER THIS AFTERNOON AND EVENING. HARD TO TELL HOW FAR WEST THE OUTFLOW BOUNDARY WILL WIND UP BUT IT SHOULD ALSO ACT AS A FOCUSING MECHANISM FOR THUNDERSTORMS AS WELL. MODELS SUGGEST ONE OR MORE CLUSTERS OF THUNDERSTORMS ORGANIZING AND MOVING SOUTHEAST ACROSS WESTERN KANSAS TONIGHT. HARD TO PINPOINT EXACTLY WHERE THEY WILL MOVE OUT SO HAVE LEFT THE HIGH CHANCE TO LIKELY POPS FAIRLY WELL INTACT TONIGHT WITH ONLY SOME MINOR ADJUSTMENTS. THE SYNOPTIC PATTERN DOESNT CHANGE A WHOLE LOT THROUGH THURSDAY. WE SHOULD SEE THUNDERSTORMS DEVELOP AGAIN OVER THE HIGHER TERRAIN TO THE WEST AND MIGRATE OUT ACROSS THE REGION AS ANOTHER SHORTWAVE TOPS THE UPPER RIDGE AND HEADS SOUTHEAST INTO THE PLAINS. HARD TO TELL EXACTLY WHERE THE STORMS WILL FOCUS GIVEN ANY LEFTOVER BOUNDARIES FROM STORMS THIS EVENING BUT WILL KEEP THE CURRENT POPS GOING. GERARD DAYS 3-7... GIVEN SHORT TERM CONCERNS WITH SEVERE MCS MOVING INTO THE CWA FROM THE NORTH...HAVE NOT HAD A WHOLE LOT OF TIME TO GIVE EXTENDED FCST TIME FRAME FULL JUSTICE. THE CURRENT SUITE OF GRIDS IN THIS TIME FRAME LOOK PRETTY GOOD AND FAIRLY CONSISTENT WITH NEIGHBORS. THE GFS AND ECMWF HINT AT ENOUGH FLOW STILL COMING INTO THE WESTERN HIGH PLAINS DESPITE THE RIDGE AXIS...THUS THERE WILL CONTINUE TO BE A DAILY CHANCE OF CONVECTIVE PRECIPITATION SO LONG AS THERE IS JUST ENOUGH NORTHWEST OR WEST NORTHWEST FLOW ALOFT...AND AVAILABLE MOISTURE. TRUE SUMMER-TIME HIGH WILL PROBABLY NOT ESTABLISH ITSELF UNTIL AS EARLY AS TUESDAY OF NEXT WEEK...WHICH IS JUST BEYOND THIS PERIOD. .AVIATION... CLEARLY THE BIGGEST CHALLENGE WITH THE AVIATION FORECAST ARE SEVERE THUNDERSTORM IMPACTS. A SMALL COMPLEX OF SEVERE THUNDERSTORMS WILL MOVE FROM HYS TO PROBABLY JUST EAST OF DDC DURING THE 0745 TO 0930 UTC TIME FRAME. WILL LIKELY BE AMENDING DDC TAF ACCORDINGLY SHOULD THIS COMPLEX CONTINUE TO MOVE IN MORE OF A DUE SOUTH DIRECTION. ANOTHER CHALLENGE IS HOW LOW CEILINGS WILL DEVELOP ONCE AGAIN...BEFORE STORMS MOVE THROUGH (HYS AND DDC). AROUND AND AFTER 10Z...IFR TO LOCALLY LIFR CEILINGS/VISIBILITY WILL BE POSSIBLE... BUT CEILINGS ARE EXPECTED TO LIFT A FEW HOURS AFTER SUNRISE. ANOTHER ROUND OF SEVERE THUNDERSTORMS WILL LIKELY IMPACT TAF SITES WEDNESDAY AFTERNOON INTO THE EVENING. UMSCHEID && .PRELIMINARY POINT TEMPS/POPS... DDC 89 65 84 65 / 30 60 30 30 GCK 91 63 86 63 / 30 50 40 40 EHA 92 63 88 63 / 20 40 40 40 LBL 92 64 87 64 / 20 50 30 40 HYS 87 64 84 64 / 30 60 40 40 P28 88 67 84 67 / 10 60 10 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN02/25
Hazardous weather outlook, Jun 17, 3:46 PM CDT, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 346 PM CDT TUE JUN 17 2008 KSZ030-031-043>046-061>066-074>081-084>090-182100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 346 PM CDT TUE JUN 17 2008 /246 PM MDT TUE JUN 17 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS POTIONS OF SOUTHWEST KANSAS LATE THIS AFTERNOON AND EARLY TONIGHT. ALTHOUGH SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME A SOME OF THE STRONGER STORMS WILL CONTAIN SMALL HAIL AND PERIODS OF HEAVY RAINFALL LATER THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE FORECAST TO DEVELOP AGAIN ON WEDNESDAY AFTERNOON AND EVENING OVER SOUTHWEST KANSAS AS ANOTHER UPPER LEVEL DISTURBANCE MOVES OUT ACROSS WESTERN KANSAS. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 18
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 1:46 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 89 min |
| Jun 18, 2:23 AM CDT | Severe Thunderstorm Warning | DDC | Ellis | 52 min |
| Jun 18, 4:01 AM CDT | Severe Thunderstorm Warning | DDC | Pratt | 44 min |
| Jun 18, 4:21 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 54 min |
| Jun 18, 4:38 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 67 min |
| Jun 18, 5:25 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 35 min |
| Jun 18, 5:33 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Haskell, Kearny | 42 min |
| Jun 18, 6:21 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Scott | 54 min |
| Jun 18, 6:46 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.